Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 2001, 10:16 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 44 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 10:16 PM CDT (03:16 UTC)
- Expired
- Apr 6, 2001, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 10:23 PM CDT | Thunderstorm Wind 61 E | Concordia, KS | |
| Apr 6, 10:34 PM CDT | Thunderstorm Wind 52 E | Lamar, KS | |
| Apr 6, 10:35 PM CDT | Thunderstorm Wind 61 E | Agenda, KS | |
| Apr 6, 10:35 PM CDT | Thunderstorm Wind 61 E | Palmer, KS | |
| Apr 6, 10:40 PM CDT | Thunderstorm Wind 70 E | Morrowville, KS | |
| Apr 6, 10:50 PM CDT | Thunderstorm Wind 52 E | Clifton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 070317 SVRTOP KSC027-029-041-143-157-201-070400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1016 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN CENTRAL KANSAS CLAY COUNTY IN NORTH CENTRAL KANSAS EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS EASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1100 PM CDT * AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF AURORA TO 3 MILES SOUTHWEST OF BENNINGTON...OR FROM 5 MILES SOUTHEAST OF CONCORDIA TO 12 MILES NORTH OF SALINA...MOVING NORTHEAST AT 70 MPH. * SOME LOCATIONS AFFECTED... BENNINGTON AURORA TALMAGE CHAPMAN MANCHESTER LONGFORD MILTONVALE CLYDE CLAY CENTER CLIFTON VINING MORGANVILLE PALMER 80 MPH WINDS ARE POSSIBLE WITH THIS LINE OF STORMS. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3966 9764 3896 9764 3897 9700 3992 9706
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:55 PM CDT, 8 hours 21 minutes earlier.
Area forecast discussion, Apr 6, 1:55 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 155 PM CDT FRI APR 6 2001 SEVERE WEATHER POTENTIAL MAIN CONCERN BUT THAT ONLY IN EARLY PART OF FORECAST. INGREDIENTS COMING TOGETHER FOR MAJOR SVR WEATHER OUTBREAK THROUGH THIS EVENING. STG WIND FIELDS APPEAR SUFFICIENT FOR DAMAGING WINDS. HELICITY VALUES AND INSTABILITY GOOD FOR ISOLD TORNADOS AT LEAST INTO EARLY EVENING. LATER EVENING BECOMES MORE A WIND EVENT. SQUALL LINE MOVES THROUGH LATE EVENING SCOURING OUT MOISTURE...BUT WITH SFC LOW STILL INTENSIFYING...WINDY CONDS WILL PERSIST. GRADIENT STILL SUFFICIENT FOR WINDY CONDS IN THE MORNING...BUT RELAXES IN THE AFTERNOON FOR DMSHG WINDS. LTL OF CONSEQUENCE UNTIL SUNDAY NIGHT...WHEN QUESTION IS WHETHER MOISTURE IS SUFFICIENT FOR REDEVELOPMENT OF TSTMS. FOR NOW WILL HOLD WITH DRY FORECAST...THROUGH SUNDAY NIGHT. WILL LEAN TOWARD MAV NUMBERS RE. TEMPERATURE FORECAST. .TOP...NONE$
In the hours before
Special weather statement, Apr 6, 9:45 PM CDT, 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 945 PM CDT FRI APR 6 2001 ...VERY STRONG WINDS FOR MUCH OF CENTRAL AND EASTERN KANSAS INTO THE EARLY MORNING HOURS... STRONG...AND EVEN DAMAGING WINDS CAN BE EXPECTED TO MOVE SOUTHWEST TO NORTHEAST ACROSS CENTRAL AND EASTERN KANSAS THROUGH 1 AM. SOME OF THESE WINDS WILL NOT BE ASSOCIATED WITH RAIN OR THUNDERSTORMS. PERSONS ACROSS MUCH OF CENTRAL AND EASTERN KANSAS CAN EXPECT WINDS OF 40 TO 55 MPH...WITH WINDS WELL OVER 70 MPH POSSIBLE WITH THE THUNDERSTORMS. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS. BE PREPARED FOR THESE STRONG WINDS THROUGH ABOUT 1 AM AND REMAIN INDOORS...AWAY FROM WINDOWS.
Local storm report, Apr 6, 10:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI APR 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0957 PM 3 SW TESCOTT KS 70 MPH TSTM GUST
04/06/01 OTTAWAThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 9:33 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 42 min |
| Apr 6, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.